Tennessee, 2003

Damaging Wind in Tennessee, August 17, 2003

August 17, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees and power lines reported down by utility company.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees and power lines reported down by utility company.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SUN AUG 17 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
300 PM EDT SUN AUG 17 2003

TONIGHT AND TOMORROW...SURFACE ANALYSIS SHOWS SURFACE BOUNDARY
CURRENTLY PUSHING THOROUGH THE OHIO RIVER VALLEY. WATER VAPOR
IMAGERY REVEALS ACCOMPANYING SHORT WAVE IN THE SAME GENERAL VICINITY.
THESE FEATURES ARE PROJECTED TO CONTINUE SLOW SOUTHWARD PROGRESSION
IN THE AMPLIFIED FLOW OVER THE EASTERN CONUS. EXPECT AT LEAST
SCATTERED CONVECTION ALONG AND PRECEDING THE BOUNDARY/WAVE...ALTHOUGH
MODELS SUGGEST MAIN AREA OF PRECIP WILL REMAIN EAST OF OUR FORECAST
AREA. AS SUCH...WILL CONTINUE WITH CHANCE POPS IN THE FIRST PERIOD.
AIR BEHIND BOUNDARY NOT APPRECIABLY DRIER IN THE BOUNDARY LAYER...
BUT MODEL TIME HEIGHTS PROJECT A DECENT CAP AT THE BOUNDARY
LAYER/FREE TROPOSPHERE INTERFACE. THIS SUGGESTS THAT THE PERSISTENT
SCATTERED DIURNAL CONVECTION WE HAVE HAD WILL HAVE A MORE DIFFICULT
TIME DEVELOPING TOMORROW. GUIDANCE TEMPS APPEAR REASONABLE GIVEN THE
MODEST HEIGHT RISES AS DEPICTED BY THE MODELS FOR TOMORROW.

LONGER TERM...UPPER RIDGE FORECAST TO BUILD OVER AREA TUESDAY AND
CONTINUE OVER THE AREA WEDNESDAY. SOME CAPPING MAY CONTINUE TO HELP
SUPPRESS CONVECTION...BUT STILL WILL CARRY A SLIGHT CHANCE FOR SW
VA AND THE MOUNTAINS BOTH TUESDAY AND WEDNESDAY.  GRADUAL MOISTENING
OF THE ATMOSPHERE SHOULD OCCUR...AND AS RIDGE SHIFTS EAST WILL CARRY
SLIGHT CHANCE POPS ALL ZONES THURSDAY.  UPPER RIDGE REPLACED BY
FAMILIAR EAST COAST TROUGH BY FRIDAY...AND A WEAK COLD FRONT FORECAST
TO PUSH INTO THE AREA BY SATURDAY. CHANCE POPS FRIDAY AND 20 TO 30 ON
SATURDAY.  LOW CONFIDENCE ON DAY 7...BUT WILL GO DRY FOR NOW.

PRELIMINARY NUMBERS FOLLOW:
CHA   71  92  69  92 /  40  10  10  10
TYS   68  88  67  89 /  30  10  10  10
TRI   63  86  62  87 /  20  10  10  10
OQT   68  88  67  89 /  30  10  10  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
140 PM EDT SUN AUG 17 2003

SENT OUT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
865.

LCM

*********************************************************************
MID MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SUN AUG 17 2003

FORECAST APPEARS TO BE GENERALLY ON TRACK. WILL UPDATE TO REMOVE
FOG/MORNING WORDING. OTHERWISE...NO OTHER CHANGES ARE WARRANTED AT
THIS TIME.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
330 AM EDT SUN AUG 17 2003

FRONT STILL EXPECTED TO MOVE THROUGH THE AREA LATER TODAY AND THIS
EVENING...PROVIDING THE FOCUS FOR THUNDERSTORMS.  AN UPPER LEVEL
VORT WILL PASS OVERHEAD AS WELL...ADDING TO THE CHANCE FOR
PRECIPITATION.  PER SWODY1...A FEW STORMS COULD BE SEVERE WITH HAIL
TO 1 INCH AND STRAIGHT-LINE WINDS BEING THE MAIN THREAT.  MODELS IN
DECENT AGREEMENT ON TIMING OF FRONT...SWINGING IT THROUGH FROM 16Z
TO AROUND 00Z...NORTH TO SOUTH ACROSS THE CWA.  BEST CHANCE FOR POPS
IN THE MORNING TO EARLY AFTERNOON IN THE NORTH...WITH BEST POPS IN
THE LATE AFTERNOON TO EARLY EVENING IN THE SOUTH.  CHANCE FOR SQUALL
LINE ON FRONT...BUT ALL MODEL INDICATIONS NOW ARE FOR SCATTERED
CONVECTION AND HAVE KEPT POPS IN THE CHANCE CATEGORY.  WOULD NOT BE
TERRIBLY SURPRISED TO SEE COVERAGE A LITTLE BETTER THAN PRESENT
FORECAST...BUT UNCERTAINTY LEVEL IS HIGH SO WENT WITH HIGH CHANCE
POPS.

STILL LOOKING FAIRLY DRY FOR MONDAY THROUGH WEDNESDAY...BUT KEPT
SOME SLIGHT CHANCE POPS IN THE SOUTH AND IN THE MTNS THROUGH MUCH OF
THE PERIOD DUE TO UPSLOPE IN THE MOUNTAINS AND PROXIMITY TO OLD
FRONT IN THE SOUTH.

CHA   92  71  92  68 /  40  40  20  20
TYS   88  69  88  65 /  40  20  10  10
TRI   84  63  85  60 /  50  20  10  10
OQT   88  68  88  65 /  40  20  10  10

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
1000 PM EDT SAT AUG 16 2003

ISOLATED SHRA CONTINUE ACROSS FA LATE THIS EVENING. ATMOSPHERE
STABILIZING TO A CERTAIN DEGREE. HOWEVER...AIRMASS STILL QUITE MOIST
AND WITH S/WV FEATURE DROPPING S THRU CENTRAL APPALACHIANS MAY BE
ABLE TO SQUEEZE OUT A -SHRA OR POSSIBLY A TSRA TOWARD DAYBREAK
MAINLY ACROSS NRN PORTION OF FA. WILL NOT CHANGE SMALL/SLGT CHC POPS
FOR OVRNITE WITH THIS IN MIND. DO EXPECT SOME FOG FORMATION WITH
HIGH DEWPOINT AIRMASS AND EXPECT SOME OF THE FOG TO BECOME DENSE
ACROSS SW VA/NE TN AND PARTS OF CENTRAL EAST TENNESSEE WHERE SLOW
MOVING STORMS DUMPED RAINFALL AMOUNTS AROUND A HALF TO ONE INCH IN
SPOTS. THEREFORE...WILL UPDATE TO ADD PATCH DENSE FOG THESE ZONES.
Hazardous weather outlook, Aug 17, 5:00 AM EST, 13 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AIRMASS REMAINS IS PLACE ACROSS THE REGION.
TEMPERATURES WILL WARM INTO THE MID 80S TO THE LOWER 90S. THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS AFTERNOON.
AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT INTO THE AREA FROM THE
NORTH THIS AFTERNOON. THESE FEATURES WILL AID IN THE DEVELOPMENT OF
STORMS.

SHOWERS AND STORMS WILL BE SCATTERED ACROSS THE AREA BOTH TODAY AND
TONIGHT.  SOME ISOLATED SEVERE WEATHER IS POSSIBLE...IN THE FORM OF
DAMAGING STRAIGHT-LINE WINDS AND TO A LESS EXTEND...LARGE HAIL.

THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING.  STORMS WILL BE
SLOW-MOVING...AND WITH SUCH A HUMID ATMOSPHERE...HEAVY RAIN IS
LIKELY.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

MONDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, Aug 17, 1:49 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    CHURCH HILL               TN   WIND DAMAGE
08/17/03   HAWKINS                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HAWKINS SHERIFFS
                                          OFFICE.
Local storm report, Aug 17, 3:34 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    SNEEDVILLE                TN   WIND DAMAGE
08/17/03   HANCOCK                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HANCOCK COUNTY 911.
Local storm report, Aug 17, 4:35 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    ROGERSVILLE               TN   WIND DAMAGE
08/17/03   HAWKINS                        NUMEROUS TREES DOWN.
                                          REPORTED BY HAWKINS
                                          COUNTY 911.
Local storm report, Aug 17, 5:11 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    COUNTY WIDE               TN   WIND DAMAGE
08/17/03   ROANE                          NUMEROUS TREES DOWN.
                                          REPORTED BY ROANE COUNTY
                                          911.
Special weather statement, Aug 17, 5:50 PM EST, 30 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-172315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SUN AUG 17 2003

...SEVERE THUNDERSTORM WATCH NUMBER 865 WILL BE ALLOWED TO EXPIRE
AT 7 PM EDT...

SEVERE THUNDERSTORM WATCH NUMBER 865...WHICH COVERED ALL OF EAST
TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH
CAROLINA...WILL BE ALLOWED TO EXPIRE AT 7 PM EDT. ISOLATED SEVERE
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING...BUT THE
THREAT FOR ORGANIZED SEVERE WEATHER HAS ENDED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL
RADIO OR TELEVISION STATION...OR VISIT OUR WEBSITE AT W W W DOT S R H
DOT N O A A DOT G O V FORWARD SLANT M R X .

DMG
Local storm report, Aug 17, 5:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
659 PM EDT SUN AUG 17 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LENOIR CITY               TN   WIND DAMAGE
08/17/03   LOUDON                         A FEW TREES DOWN.REPORTED
                                          BY LOUDON COUNTY 911.

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McMinn

When
August 17, 6:20 PM EST
Where
McMinn County, Athens
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.450, -84.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378394.